Utah, 2013

Flash Flooding and Damaging Wind in Utah, July 26 to 29, 2013

July 26 to 29, 2013 · NWS SLC · 13 events in 5 counties and zones

The final week of July saw even more flash flooding across Utah. The afternoons of July 26 and 27 were especially destructive, with record-breaking rainfall and widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The final week of July saw even more flash flooding across Utah. The afternoons of July 26 and 27 were especially destructive, with record-breaking rainfall and widespread flooding. An isolated severe thunderstorm was also recorded during this period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 2:52 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 2:52 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT FRI JUL 26 2013

.SYNOPSIS...MOISTURE WILL SPREAD ACROSS THE REGION THROUGH THE
UPCOMING WEEKEND. A DRYING TREND WILL FOLLOW FOR MUCH OF NEXT
WEEK.

&&

.DISCUSSION...THE MID LEVEL RIDGE WHICH HAS REMAINED ACROSS
NORTHWEST AZ/SOUTHWEST UT OVER THE PAST COUPLE OF DAYS IS
BEGINNING TO SLOWLY MOVE EAST THIS AFTERNOON. THIS IS ALLOWING
MOISTURE TO ROTATE NORTHWARD ACROSS NV...WITH CONVECTION ACROSS
EAST CENTRAL NV BEGINNING TO SPREAD INTO WEST CENTRAL UT GENERALLY
WEST OF THE RIDGE AXIS. THIS TREND SHOULD CONTINUE INTO THE
EVENING...AND HAVE MAINTAINED ISOLATED POPS ACROSS WESTERN
UT. ANTICIPATE THIS MOISTURE WILL NOT REACH THE WASATCH FRONT
UNTIL AFTER MIDNIGHT GIVEN RIDGE POSITION...AND HAVE REMOVED
EVENING WEATHER FROM THE WASATCH FRONT AND POINTS EAST.

FURTHER SOUTH WHERE MOISTURE IS A BIT MORE PLENTIFUL SCATTERED
SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL CONTINUE
ACROSS SOUTHWEST UT. THESE STORMS WILL LIKELY PERSIST INTO THE
EVENING HOURS.

A SHORTWAVE ROTATING NORTH THROUGH SOUTHERN CA/SOUTHWEST AZ WILL
CONTINUE ITS NORTHERLY TREK ACROSS CENTRAL UT DURING THE DAY
SATURDAY. MOISTURE WILL INCREASE SUBSTANTIALLY WITH THIS FEATURE
AS PW VALUES SURGE OVER AN INCH ACROSS MOST LOCATIONS. THIS
MOISTURE SURGE SHOULD ALLOW FOR ABUNDANT SHOWERS AND
THUNDERSTORMS...HOWEVER EXTENSIVE CLOUD COVER AND POOR MID LEVEL
LAPSE RATES WILL LIKELY LIMIT THE STRENGTH OF THE
CONVECTION...ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.

TO THE NORTH OF THE TRACK OF THIS WAVE MOISTURE AND FORCING WILL
BE MORE LIMITED...SO IF EXTENSIVE CLOUD COVER PREVAILS SHOWERS AND
THUNDERSTORMS MAY REMAIN MORE ISOLATED FROM ROUGHLY I-80
NORTHWARD.

IN THE WAKE OF THIS WAVE MOISTURE WILL REMAIN IN PLACE ACROSS THE
FORECAST AREA...AND WITH BETTER SURFACE HEATING SUNDAY...WILL
LIKELY ALLOW FOR STRONGER CONVECTION DURING THE AFTERNOON AND
EVENING HOURS CAPABLE OF PRODUCING HEAVY RAINFALL.

A MID LEVEL TROUGH IS FORECAST TO DEVELOP ALONG THE PACIFIC COAST
EARLY NEXT WEEK...RESULTING IN A SOUTHWESTERLY FLOW DOWNSTREAM
ACROSS THE FORECAST AREA. THIS WILL ALLOW FOR A DRYING TREND FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA DURING THE FIRST HALF OF
THE WEEK...WITH THIS DRIER AIR LIKELY REMAINING IN PLACE THROUGH
THE DURATION OF THE WEEK.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
BACK TO THE SOUTHEAST BETWEEN 03Z AND 05Z. THERE IS A 20 PERCENT
CHANCE THAT SHOWERS WILL IMPACT THE TERMINAL BETWEEN 03Z AND 12Z
TONIGHT...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT.
THERE IS ALSO A SLIGHT CHANCE OF CEILINGS BELOW 7000FT...BUT THE
GREATER CHANCE FOR THAT WILL COME AFTER 12Z AS MORE CLOUDS AND
SHOWERS MOVE OVER THE AREA.

&&

.FIRE WEATHER..HIGH PRESSURE REMAINS OVER THE STATE...WITH SOME
MONSOONAL MOISTURE MOVING BACK INTO SOUTHWEST UTAH. THE DEEP
MOISTURE WILL BECOME WELL ESTABLISHED THROUGH THE
WEEKEND...RESULTING IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS.
ANY STORMS THAT DEVELOP WILL HAVE THE ABILITY TO PRODUCE WETTING
RAINS. A DRIER AIRMASS WILL MOVE BACK IN EARLY NEXT WEEK AS HIGH
PRESSURE REBUILDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 5:09 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT FRI JUL 26 2013

UTZ001>016-019>021-517-518-WYZ021-271215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL BEGIN TO SPREAD BACK NORTH INTO THE OUTLOOK AREA
TODAY. THIS WILL KEEP A THREAT OF LOCAL HEAVY RAIN FROM
THUNDERSTORMS GOING OVER SOUTHWEST UTAH AGAIN THIS AFTERNOON INTO
TONIGHT.

HIGH TEMPERATURES WILL BE CLOSE TO TRIPLE DIGIT READINGS FOR
PORTIONS OF THE WASATCH FRONT AND IN THE SOUTHEASTERN VALLEYS.

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA FROM THE
SOUTH AND WEST TONIGHT REACHING ALL BUT THE FAR NORTHEAST PORTION
BY EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL COVER THE ENTIRE OUTLOOK AREA BY SATURDAY AFTERNOON
BRINGING A THREAT OF LOCAL HEAVY RAIN TO ALL PORTIONS. THIS THREAT
WILL PERSIST ON SUNDAY THEN DRIER AIR STARTS TO SPREAD IN FROM THE
SOUTHWEST ON MONDAY. THIS DRYING TREND WILL CONTINUE THROUGH MID
WEEK WITH A DECREASING THREAT OF AFTERNOON THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 65 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Washington

When
July 26, 4:54 PM MST to 5:54 PM MST
Where
Washington County, 11.54 mi SSE of Rockville to 11.76 mi SSE of Rockville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.010, -112.970

Flash flooding occurred in Hildale, with three feet of water on Canyon Street, making the road impassable.

Flash Flood, Washington

When
July 26, 5:45 PM MST to 6:45 PM MST
Where
Washington County, 1.23 mi NW of Harrisburg Jct to 1.09 mi NE of Washington
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
37.181, -113.448

Washington City once again experienced flash flooding, and again it was the Coral Canyon subdivision that was hit the hardest. At least 6 basements experienced flooding, with as much as six inches of water flowing into those homes. Homes in a nearby trailer park also experienced some exterior damage, as flood waters flowed along the outside of the homes, but no interior flooding occurred.

Flash Flood, Washington

When
July 26, 5:45 PM MST to 6:45 PM MST
Where
Washington County, 0.78 mi SW of La Verkin to 2.22 mi S of Hurricane
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.192, -113.280

Flash flooding occurred in the town of Hurricane after a heavy thunderstorm. Water was running through town along Gould Wash, and at least 10 homes were damaged due to flood waters.

Flash Flood, Washington

When
July 26, 6:00 PM MST to 7:00 PM MST
Where
Washington County, Virgin to 1.13 mi WNW of Zion Lodge
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.200, -113.180

Flash flooding occurred along North Creek, with the downstream river gauge at Virgin rising to 626 cfs.

Flash Flood, Kane

When
July 26, 7:00 PM MST to July 27, 12:00 AM MST
Where
Kane County, 96.93 mi SSE of Beaver Muni Arpt to 93.18 mi SSE of Beaver Muni Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.004, -111.809

Flash flooding occurred along the Paria River, with the gauge along the Paria River at Kanab rising from 0 cfs to 2648 cfs in two hours.

Flash Flood, Kane

When
July 27, 2:00 PM MST to 3:00 PM MST
Where
Kane County, 5.39 mi SE of Glen Canyon to 8.76 mi E of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.030, -111.595

Flash flooding was reported along the Wahweap Creek and Warm Creek drainages.

Flash Flood, Iron

When
July 27, 5:10 PM MST to 7:10 PM MST
Where
Iron County, 1.8 mi SSE of Cedar City to 1.18 mi WSW of Cedar City
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
37.644, -113.063

Significant flash flooding occurred in Cedar City and Enoch, following record rainfall. The Cedar City ASOS recorded 2.25 inches of precipitation for the day, breaking the previous one-day record precipitation for the site. In Cedar City, 30 to 40 homes, as well as one church, experienced flooding, primarily in basements. In addition, heavy rain caused the roof of the Metalcraft Technologies building to collapse, though no one was in the building at the time. In Enoch, two homes and one public works building had significant flooding resulting in damage. Despite all this property damage, no injuries were reported due to the flood waters.

Flash Flood, Washington

When
July 27, 8:00 PM MST to 9:00 PM MST
Where
Washington County, 6.64 mi W of Zion National Park to 6.12 mi NW of Grafton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.374, -113.121

Widespread flash flooding occurred across Zion National Park. Canyons that were flooded included Heath, Pine, Spry, and Keyhole. The Emerald Pools were also flooded, and the Scenic Road had three areas where sand covered the road, requiring plows to remove the sand.

Flash Flood, Wayne

When
July 28, 4:15 PM MST to 5:15 PM MST
Where
Wayne County, 2.71 mi E of Fruita to 3.94 mi ESE of Fruita
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.280, -111.200

Flash flooding was reported along Sulphur Creek, including through parts of Capitol Reef National Park.

Thunderstorm Wind, Tooele

When
July 28, 4:40 PM MST
Where
Tooele County, 14.65 mi NNE of Knolls
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.909, -113.153

The Diddle Knoll sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.

Flash Flood, Washington

When
July 28, 5:30 PM MST to 6:30 PM MST
Where
Washington County, 2.82 mi NNE of Springdale to 7.9 mi N of Zion Lodge
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.220, -112.990

Flash flooding was reported in Zion National Park, including at the popular canyoneering route called The Subway.

Flash Flood, Washington

When
July 28, 5:49 PM MST to 6:30 PM MST
Where
Washington County, 11.38 mi SSE of Rockville to 12.69 mi S of Rockville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.018, -112.950

Major flash flooding was reported in the town of Hildale. In addition, water was flowing across State Route 59, moving six to eight inch rocks onto the road between mileposts 4 and 5.

Flash Flood, Washington

When
July 28, 11:00 PM MST to July 29, 1:00 AM MST
Where
Washington County, 3.36 mi E of Bloomington to 3.17 mi ESE of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.053, -113.539

Flash flooding occurred along the Fort Pearce Wash, with the gauge near St. George peaking at 4146 cfs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469861, 471797, 471821, 469885, 469889, 469890, 471799, 469881, 469638, 469318, 469641, 469644, 469646.